Alert archive / Alabama / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 115, NWS Mobile, AL

April 22, 1998Escambia County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 22, 1998, 3:56 PM CDT for Escambia County, Alabama. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 22, 1998, 3:56 PM CDT (20:56 UTC)
Expired
Apr 22, 1998, 4:40 PM CDT
In force
44 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Escambia County, AL

The radar

The Mobile radar (KMOB), 114 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 4:10 PM CDTHail 1.75Appleton, ALGolfball size hail was reported just east of Appleton.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 8.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 1998-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 1998-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

495 
WUUS1 KMOB 222053 RRA
SVRMOB
ALC053-222140-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
356 PM CDT WED APR 22 1998

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ESCAMBIA COUNTY IN SOUTHWESTERN ALABAMA

* UNTIL 440 PM CDT

* AT 343 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTH OF
  BREWTON OR 3 MILES NORTH OF APPLETON... AS INDICATED BY DOPPLER
  RADAR... MOVING SOUTHEAST 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR-
  KIRKLAND AT 355 PM CDT
  ROCK HILL AT 400 PM CDT
  BOYKIN AT 410 PM CDT
  ROBERTS AT 415 PM CDT

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 2:57 PM CDT, 59 minutes earlier.

Area forecast discussion, Apr 22, 2:57 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
257 PM CDT WED APR 22 1998

SCATTERED PRECIP WITH ISOLATED EMBEDDED TSRA WILL CONTINUE THROUGH
THE REMAINDER OF THE AFTERNOON HOURS AS MID LEVEL S/WAVE PUSHES
THROUGH CWA.  UPSTREAM MID LEVEL S/WAVE CURRENTLY ADVANCING INTO NRN
MS...WITH ASSOCIATED TSRA...WILL SWING THROUGH CWA BY LATE TONIGHT.
LOSS OF HEATING WILL STABILIZE ATMOS...BUT ISOLATED -SHRA MAY MAKE IT
INTO CWA LATER THIS EVENING SO WILL LEAVE MENTION OF ISOLATED/WIDELY
SCATTERED SHOWERS.   H5 TROF THEN SHIFTS SLOWLY EASTWARD THURSDAY
INTO FRIDAY WITH SFC RIDGE BUILDING OVER CWA BY MIDDAY
FRIDAY...KEEPING AREA DRY.

OVER THE COASTAL WATERS...THINK THAT SCEC WILL SUFFICE TONIGHT AND
THURSDAY FOR NW 15-20 KT WINDS...THEN DIMINISHING EVENTUALLY TO
AROUND 10 KTS THU NIGHT. SEAS 3 FT NEAR SHORE AND 5 FT WELL OFFSHORE
WILL SUBSIDE THU NIGHT TO 2-3 FT.

MOB 47/74/49/80 2000  PNS 51/75/54/79 2000
DTS 50/73/52/76 1000  EVR 45/70/44/78 2000 29

In the hours before

Special weather statement, Apr 22, 1:22 PM CDT, 2 hours 34 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-231200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
120 PM CST WED APR 22 1998

DAYTIME HEATING HAS ALLOWED FOR THE ATMOSPHERE TO BECOME UNSTABLE
EARLY THIS AFTERNOON.  AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS
SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA AND THE NORTHWEST FLORIDA
PANHANDLE DURING THE AFTERNOON HOURS...AND PROVIDE THE VERTICAL LIFT
NECESSARY TO GENERATE WIDELY SPACED THUNDERSTORMS.

VERY COLD AND DRY AIR AT MID LEVELS IN THE ATMOSPHERE WILL PROVIDE A
FAVORABLE ENVIRONMENT FOR THE DEVELOPMENT OF HAIL.  CONSIDERING THE
POSITION OF THE UPPER LEVEL DISTURBANCE...IT IS POSSIBLE THAT A FEW
THUNDERSTORMS MAY DEVELOP LARGE HAIL ACROSS SOUTHWEST ALABAMA AND THE
NORTHWEST FLORIDA PANHANDLE UNTIL THE EARLY EVENING.

THE THUNDERSTORMS WILL DISSIPATE BY THE EARLY EVENING HOURS WITH THE
LOSS OF DAYTIME HEATING` AND WITH THE PASSAGE OF THE UPPER LEVEL
DISTURBANCE.

ACTIVATION OF STORM SPOTTERS AND EMA PERSONNEL MAY BE NECESSARY
ACROSS SOUTHWEST ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE UNTIL
THE EARLY EVENING.
Special weather statement, Apr 22, 2:20 PM CDT, 1 hour 36 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-231200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
120 PM CST WED APR 22 1998

DAYTIME HEATING HAS ALLOWED FOR THE ATMOSPHERE TO BECOME UNSTABLE
EARLY THIS AFTERNOON.  AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS
SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA AND THE NORTHWEST FLORIDA
PANHANDLE DURING THE AFTERNOON HOURS...AND PROVIDE THE VERTICAL LIFT
NECESSARY TO GENERATE WIDELY SPACED THUNDERSTORMS.

VERY COLD AND DRY AIR AT MID LEVELS IN THE ATMOSPHERE WILL PROVIDE A
FAVORABLE ENVIRONMENT FOR THE DEVELOPMENT OF HAIL.  CONSIDERING THE
POSITION OF THE UPPER LEVEL DISTURBANCE...IT IS POSSIBLE THAT A FEW
THUNDERSTORMS MAY DEVELOP LARGE HAIL ACROSS SOUTHWEST ALABAMA AND THE
NORTHWEST FLORIDA PANHANDLE UNTIL THE EARLY EVENING.

THE THUNDERSTORMS WILL DISSIPATE BY THE EARLY EVENING HOURS WITH THE
LOSS OF DAYTIME HEATING AND WITH THE PASSAGE OF THE UPPER LEVEL
DISTURBANCE.

ACTIVATION OF STORM SPOTTERS AND EMA PERSONNEL MAY BE NECESSARY
ACROSS SOUTHWEST ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE UNTIL
THE EARLY EVENING.

Nearby

Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.